Diabetes from taking trenbolone?
Doctors from Jacksonville, US, describe the case of a 33-year-old chemical bodybuilder who, after a course of trenbolone - which the authors consistently refer to incorrectly as "bovine growth hormone" - developed diabetes. The doctors, whose study is published in Human and Experimental Toxicology, are at a loss as to how this could have happened.
The bodybuilder admitted himself to the ER. He told the doctors there that he'd become increasingly thirsty a few weeks before, started drinking more and therefore also urinating more. Four days before coming to the hospital he'd started to feel nauseous, feverish and couldn't see well.
These are the classic signs of diabetes, so the doctors took a blood sample. And guess what? The bodybuilder's blood sugar level was 1082 mg/dl – alarmingly high.
Home made trenbolone
The symptoms had started after a steroids cycle the man had done nearly four months before. The guy had used testosterone and trenbolone acetate. He'd made the trenbolone himself: he'd bought the veterinary Finaplix implants, dissolved the plastic and saved the anabolic steroid in vials. He then injected himself with the hormone. A disadvantage to this method – apart from the risk of contamination – is that users often don't know exactly how much they are injecting. And that was the case here.
The doctors put the guy on a drip with a controlled amount of insulin. His glucose level normalised within a day, as you can see above. After that the doctors took the bodybuilder off the drip and gave him insulin injections. This worked quickly, but he'll have to take insulin for the rest of his life.
The bodybuilder did not use drugs, had no diabetes risk factors or a history of the illness in his family. So the doctors suspect that it was the unknown doses of trenbolone that caused the diabetes. They base their suspicion on the concentration of glycated haemoglobin A1c in his blood: 11.8 percent. Based on these suppositions, the doctors reckon that the man had been diabetic for 90 days – around the time when he started on the trenbolone [structural formula above].
How this happened, the doctors don't know, but they put forward a possibility we think you should read. "There is potential for these injectable products, procured from questionable sources, to contain contaminants, other drugs or toxins, which could be an unknown cause of the presenting symptoms."
Hum Exp Toxicol. 2011 Dec;30(12):2007-12.
Chemical bodybuilder wakes up after weeks in coma 10.05.2011
Needle swelling in bodybuilders misleads doctors 18.01.2010
Mysterious death of scared steroids user 16.11.2009